Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 128, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2002, 11:59 PM EDT for Belmont County, Ohio. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 11:59 PM EDT (03:59 UTC)
- Expired
- Jun 4, 2002, 1:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Belmont County, OH
The radar
The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 12:45 AM EDT | Thunderstorm Wind | St Clairsville, OH | Thunderstorm winds downed several large trees. |
| Jun 4, 12:47 AM EDT | Hail 0.75 | Morristown, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 4.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 524 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049 WUUS51 KPBZ 040359 SVRPBZ OHC013-040500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1158 PM EDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BELMONT COUNTY IN OHIO * UNTIL 100 AM EDT * AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ST. CLAIRSVILLE...MOVING SOUTHEAST AT 25 MPH. WINDS MAY GUST TO 60 MPH. <<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:38 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 3, 10:38 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1038 PM EDT MON JUN 3 2002 CONVECTION IN OHIO LINING UP FOR POTENTIAL TRAINING. THINKING IS LOW LEVEL JET FEEDING CONVECTION OVER WARMFRONT. JET SEEMINGLY BETTER ILLINOIS...INDIANA... AND WESTERN OHIO. HOWEVER,,,NOCTURNAL DYNAMICS MAY DRIVE CONVECTION OVERNIGHT. FLOOD WATCH FOR COUNTIES IN EAST-CENTRAL OHIO MOST LIKELY AT THIS TIME UNDER THREAT. MAY EXPAND IF NEEDED. RFC TO STAY ON TIL MIDNIGHT...THANKS MUCH. THIS WILL GIVE TIME TO EVALUATE EASTWARD PROOGRESS OF TRAINING POTENTIAL. .PBZ... MD...NONE. OH...FLOOD WATCH FOR TONIGHT AND EARLY TOMORROW FOR ZONES OHZ039>040...OHZ048>050...OHZ057>059. PA...NONE. WV...NONE. KANE
In the hours before
Special weather statement, Jun 3, 9:40 PM EDT, 2 hours 19 minutes before
OHZ039-040-048>050-040330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 940 PM EDT MON JUN 3 2002 ...THUNDERSTORMS MOVING INTO THE REGION... THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL, HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING HOURS. A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE IN JUST WITH THE STRONGEST OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING, WIND GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN DIAMETER ARE ALSO POSSIBLE. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. NEVER TAKE COVER UNDER A TREE. REMEMBER, LIGHTNING KILLS.
Special weather statement, Jun 3, 9:45 PM EDT, 2 hours 14 minutes before
OHZ039-040-048>050-040330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 945 PM EDT MON JUN 3 2002 ...THUNDERSTORMS MOVING INTO THE REGION... THUNDERSTORMS WILL MOVE THROUGH COSHOCTON, TUSCARAWAS, CARROLL, HARRISON, AND JEFFERSON COUNTIES OHIO DURING THE LATE EVENING HOURS. A RAINFALL RATE OF 1.50 INCHES PER HOUR IS POSSIBLE WITH THE STRONGEST OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING, WIND GUSTS TO 40 MPH, AND HAIL UP TO 0.75 INCHES IN DIAMETER ARE ALSO POSSIBLE. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. NEVER TAKE COVER UNDER A TREE. REMEMBER, LIGHTNING KILLS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:47 AM EDT | Flash Flood Warning | PBZ | Tuscarawas | 4 hr |
| Jun 4, 1:05 AM EDT | Flash Flood Warning | PBZ | Belmont | 5 hr |
| Jun 4, 10:49 AM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 56 min |
| Jun 4, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 65 min |
| Jun 4, 2:31 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 59 min |
| Jun 4, 2:43 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey | 62 min |
| Jun 4, 2:46 PM EDT | Flash Flood Warning | PBZ | Muskingum | 3 hr |
| Jun 4, 2:58 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 62 min |
| Jun 4, 3:08 PM EDT | Flash Flood Warning | PBZ | Guernsey | 3 hr |
| Jun 4, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 61 min |
| Jun 4, 3:40 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont | 65 min |
| Jun 4, 3:55 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 65 min |
| Jun 4, 4:17 PM EDT | Tornado Warning | PBZ | Columbiana | 43 min |
| Jun 4, 4:43 PM EDT | Tornado Warning | PBZ | Carroll | 47 min |
| Jun 4, 4:57 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.